Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Columbia, SC

April 5, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 5, 2017, 1:36 PM EDT for 4 counties in South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 1:36 PM EDT (17:36 UTC)
Expired
Apr 5, 2017, 2:15 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:45 PM EDTTSTM WND DMG2 E Ward, SCNUMEROUS TREES DOWN HWY 23 BETWEEN WARD AND RIDGE SPRING BLOCKING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:54 PM EDTTornado Watch PDSSPC10 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS52 KCAE 051736
SVRCAE
SCC003-037-063-081-051815-
/O.NEW.KCAE.SV.W.0042.170405T1736Z-170405T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
136 PM EDT WED APR 5 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Edgefield County in central South Carolina...
  Southwestern Lexington County in central South Carolina...
  Northwestern Aiken County in central South Carolina...
  South central Saluda County in central South Carolina...

* Until 215 PM EDT

* At 135 PM EDT, a severe thunderstorm was located over Ridge Spring,
  or 10 miles southwest of Batesburg, moving east at 55 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Edgefield, Johnston, Ridge Spring, Monetta, Trenton and Ward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Report large hail...
damaging winds or flooding to local law enforcement. Send reports by
Facebook or Twitter to NWSColumbia, e-
mail us at caewx@noaa.gov or call 803-234-4115.

&&

A tornado watch remains in effect until 800 PM EDT for central South
Carolina.

LAT...LON 3368 8208 3386 8181 3388 8125 3354 8162
TIME...MOT...LOC 1735Z 262DEG 49KT 3381 8168 

HAIL...1.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:29 PM EDT, 7 minutes earlier.

Area forecast discussion, Apr 5, 1:29 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
129 PM EDT Wed Apr 5 2017

.SYNOPSIS...
A warm front will extend through the forecast area today. The
front will lift north of the area tonight ahead of a strong cold
front. The cold front will move through the area late tonight.
These features will be associated with strong wind aloft and
instability. The pattern supports severe thunderstorms including
tornadoes. Also, there may be a prolonged period of thunderstorms
along the warm front this afternoon into the evening resulting
in excessive rainfall. It will be windy and dry behind the front
for Thursday and Friday.  Dry weather continues into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A significant severe weather event is still expected in the
forecast area. The threats are damaging wind including
tornadoes, hail, and excessive rainfall.

Regional radars indicating showers and strong thunderstorms
developing across the region, mainly along a retreating warm
front. South of this front, local analysis shows areas across
the central/southern Midlands, along with the the CSRA, are
becoming unstable. With those areas now experiencing some breaks
in the clouds, LI values now going negative, and CAPE values
are on the increase. Strong shortwave approaching the region
this afternoon will move over this highly unstable airmass,
causing initialization of strong to severe storms through the
afternoon and evening. High amount of shear from 0-6km across
the region, with strong 50+ knot low-level jet moving in, and
strong veering of winds and speed shear supporting rotating
updrafts. Expect to see to potential for long lived supercell
storms, large hail, damaging winds, and strong tornadoes given
the steep mid-level lapse rates and deep-layer shear. High CAPE
in the hail growth area and wet bulb zero heights around 10,000
feet support possible damaging hail.

On top of the severe threat, there will also be a threat of
flash flooding. Models indicating general rainfall amounts of
between 1 to 2 inches. The SREF mean was around 1 inch with the
maximum 2.5 inches. PW values are forecast over 1.7 of an inch
and this will support high rainfall rates and there may be
concentrated prolonged thunderstorms near the warm front which
may extend through the cities of Augusta and Columbia as
depicted by the WPC guidance. Confidence is limited because of
the inconsistency of the high- resolution models, but believe
there is enough of a threat to continue with a flash flood watch
in the area extending from Augusta to Columbia to Sumter.

Much of this activity will last into the early portions of the
overnight hours, at least until the main cold front moves into
the area sometime after Midnight. Rain activity will be moving
east of the area by sunrise.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The cold front moves east of the forecast area Thursday morning,
with drier air moving in behind the front. The main weather
issue on both Thursday and Friday will be associated with the
strong winds due to the tight pressure gradient between deep low
pressure moving from the Lower Great Lakes to New England and
ridging moving into the Lower Mississippi River Valley. The
models suggest gusts near 40 mph. Will be issuing a wind
advisory for much of Thursday. An additional Lake Wind Advisory
may be required for Friday since winds will once again be strong
and gusty, however not quite as strong as Thursday.

Temperatures quite a bit cooler on both days, with highs in the
60s. Lows Thursday night in the 40s. Lows Friday may fall into
the 30s, and depending on if the winds can diminish enough,
frost may be possible late Friday Night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Ridge will be near the area Saturday into Saturday night and
expect to have strong net radiational cooling. The longer
range models indicate it will be cold again Saturday night with
lows in the middle 30s to lower 40s. Frost may occur mainly in
the normally colder locations.

The deep trough should shift offshore with upstream ridging becoming
dominate over the weekend into early next week. Expect moderating
temperatures and continued dry weather for the remainder of the
period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms have begun to develop across the
area and conditions will continue to deteriorate. Expect
MVFR/IFR conditions. Severe storms are also likely with large
hail and strong outflow winds in excess of 50 kts. Low
confidence in timing of convective activity at individual taf
sights, but have mention of thunder in all TAFs through this
evening. Cold front will cross between 06Z and 12Z and west
winds will increase to around 20 kts by Thursday morning.
Ceilings will lift behind front and VFR conditions will return.

EXTENDED AVIATION OUTLOOK...VFR conditions Thursday and Friday,
but breezy, to possibly windy at times.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 8 PM EDT this evening for GAZ040-
     063>065.
SC...Flash Flood Watch until 8 PM EDT this evening for SCZ018-
     025>028-030-031.

&&
Hazardous weather outlook, Apr 5, 4:21 AM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Wed Apr 5 2017

GAZ040-063>065-SCZ018-025>028-030-031-060830-
Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda-
Lexington-Richland-Aiken-Sumter-
421 AM EDT Wed Apr 5 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.
Thunderstorms today and tonight may contain damaging wind, large
hail, and excessive rainfall. There is also a possibility of strong
tornadoes.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Flash Flood Watch.

A lake wind advisory will likely be needed tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind advisory may be needed Thursday and Friday. Patchy frost may
occur Friday night and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required.

GAZ077-SCZ015-016-020>022-029-035>038-041-060830-
Burke-Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Lee-Barnwell-
Orangeburg-Calhoun-Clarendon-Bamberg-
421 AM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms today and tonight may contain damaging wind, large
hail, and excessive rainfall. There is also a possibility of strong
tornadoes.

A lake wind advisory will likely be needed tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind advisory may be needed Thursday and Friday. Patchy frost may
occur Friday night and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required.

In the hours before

Special weather statement, Apr 5, 8:57 AM EDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
857 AM EDT WED APR 5 2017

SCZ020-021-026>028-030-051400-
Fairfield-Lexington-Aiken-Newberry-Richland-Saluda-
857 AM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...NORTHERN AIKEN...
SOUTHEASTERN SALUDA AND WESTERN RICHLAND COUNTIES...

At 857 AM EDT, a strong thunderstorm was located near Batesburg,
moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lexington, Irmo, Batesburg, Batesburg-Leesville, Ridge Spring,
Leesville, Chapin, Gilbert, Summit, Monetta, Lake Murray Of Richland
and Seven Oaks.

Torrential rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3384 8166 3397 8175 3424 8130 3401 8114
TIME...MOT...LOC 1257Z 239DEG 35KT 3395 8160

RC
Local storm report, Apr 5, 11:42 AM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 AM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             8 S LINCOLNTON          33.67N 82.49W
04/05/2017  E0.88 INCH       LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EM REPORTED NICKEL-SIZE HAIL
            ON GREENWOOD CHURCH RD. NEAR THE
            INTERSECTION OF GA HWY 43.

&&
Local storm report, Apr 5, 12:28 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1228 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             WILLINGTON              33.96N 82.46W
04/05/2017  E0.88 INCH       MCCORMICK          SC   EMERGENCY MNGR

            MCCORMICK COUNTY EM REPORTED DIME-TO-NICKEL
            SIZE HAIL NEAR WILLINGTON, SC ALONG HWY 81.

&&

DA
Local storm report, Apr 5, 12:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1233 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             6 NW LINCOLNTON         33.87N 82.54W
04/05/2017  E1.75 INCH       LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EM REPORTED GOLF-BALL SIZE
            HAIL FROM GOSHEN NORTHWARD TO THE COUNTY
            LINE.

&&

DA
Local storm report, Apr 5, 12:35 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1235 PM EDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             1 WNW WILLINGTON        33.97N 82.47W
04/05/2017  E1.75 INCH       MCCORMICK          SC   LAW ENFORCEMENT

            ONGOING LARGE HAIL AND GUSTY WINDS AT HWY 81
            AND MORRAH BRIDGE ROAD.

&&

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:12 AM EDTFlash Flood WatchCAEAiken, Edgefield, Lexington, McCormick, Richland, Saluda and 1 more16 hr
Apr 5, 8:57 AM EDTSpecial Weather StatementCAELexington63 min
Apr 5, 12:03 PM EDTSevere Thunderstorm WarningCAEMcCormick57 min
Apr 5, 12:48 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda42 min
Apr 5, 12:58 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda47 min
Apr 5, 1:17 PM EDTTornado WarningCAEEdgefield, Lexington, Saluda43 min
Apr 5, 1:41 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda49 min
Apr 5, 1:56 PM EDTTornado WarningCAELexington34 min
Apr 5, 2:01 PM EDTSevere Thunderstorm WarningCAELexington29 min
Apr 5, 2:05 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick40 min
Apr 5, 2:17 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland58 min
Apr 5, 2:32 PM EDTFlash Flood WarningCAELexington, Richland118 min
Apr 5, 2:32 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg58 min
Apr 5, 2:37 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Newberry, Richland, Saluda113 min
Apr 5, 2:39 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda48 min
Apr 5, 2:43 PM EDTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more30 hr
Apr 5, 2:47 PM EDTSevere Thunderstorm WarningCAEBamberg43 min
Apr 5, 2:48 PM EDTTornado WarningCAERichland25 min
Apr 5, 3:12 PM EDTSevere Thunderstorm WarningCAELee, Richland, Sumter63 min
Apr 5, 3:16 PM EDTSevere Thunderstorm WarningCAELexington29 min
Apr 5, 3:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg65 min
Apr 5, 3:33 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Kershaw, Lexington, Richland, Sumter117 min
Apr 5, 3:43 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg62 min
Apr 5, 3:47 PM EDTSevere Thunderstorm WarningCAEOrangeburg28 min
Apr 5, 3:49 PM EDTRiver Flood WarningCAEEdgefield, McCormick67 hr
Apr 5, 3:55 PM EDTTornado WarningCAEOrangeburg38 min
Apr 5, 4:04 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter41 min
Apr 5, 4:17 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Richland, Sumter43 min
Apr 5, 4:50 PM EDTAreal Flood AdvisoryCAEOrangeburg55 min
Apr 5, 5:10 PM EDTRiver Flood WarningCAEOrangeburg24 hr
Apr 5, 5:37 PM EDTSpecial Weather StatementCAEClarendon23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.